Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 302, NWS Des Moines, IA

September 20, 2014Kossuth County, Winnebago County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2014, 6:34 PM CDT for Kossuth County, Winnebago County, Worth County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2014, 6:34 PM CDT (23:34 UTC)
Expired
Sep 20, 2014, 7:15 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kossuth County, IA, Winnebago County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 166 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:42 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS53 KDMX 202334
SVRDMX
IAC109-189-195-210015-
/O.NEW.KDMX.SV.W.0302.140920T2334Z-140921T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...
  WORTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 715 PM CDT

* AT 633 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTH OF HAYWARD TO 11 MILES WEST OF ALBERT
  LEA TO 8 MILES SOUTH OF BLUE EARTH...MOVING SOUTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FOREST CITY...NORTHWOOD...LAKE MILLS...MANLY...RICE LAKE...BUFFALO
  CENTER...THOMPSON...FERTILE...LELAND...KENSETT...GRAFTON...
  HANLONTOWN...RAKE...JOICE...SCARVILLE...BOLAN...NORTHWOOD
  MUNICIPAL...HOGSBACK WILDLIFE AREA...RICE LAKE STATE PARK AND LAKE
  MILLS MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4326 9302 4326 9386 4350 9417 4350 9303
TIME...MOT...LOC 2333Z 316DEG 53KT 4374 9327 4360 9359 4352 9408 

HAIL...<.75IN
WIND...60MPH

$$

LEE
2 follow-up statements
816 
WWUS53 KDMX 202354
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SAT SEP 20 2014

IAC109-210003-
/O.CAN.KDMX.SV.W.0302.000000T0000Z-140921T0015Z/
KOSSUTH IA-

654 PM CDT SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY AFTERNOON FOR NORTHWEST IOWA.

LAT...LON 4326 9379 4350 9396 4350 9303 4326 9302
TIME...MOT...LOC 2353Z 316DEG 53KT 4355 9302 4341 9334 4333 9383 

$$

IAC189-195-210015-
/O.CON.KDMX.SV.W.0302.000000T0000Z-140921T0015Z/
WINNEBAGO IA-WORTH IA-
654 PM CDT SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WINNEBAGO AND WORTH COUNTIES...

AT 653 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF LYLE TO 6 MILES WEST OF NORTHWOOD
TO 10 MILES NORTHWEST OF FOREST CITY...MOVING SOUTHEAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FOREST CITY...NORTHWOOD...LAKE MILLS...MANLY...RICE LAKE...
THOMPSON...FERTILE...LELAND...KENSETT...GRAFTON...HANLONTOWN...
RAKE...JOICE...SCARVILLE...BOLAN...NORTHWOOD MUNICIPAL...HOGSBACK
WILDLIFE AREA...RICE LAKE STATE PARK AND LAKE MILLS MUNICIPAL
AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4326 9379 4350 9396 4350 9303 4326 9302
TIME...MOT...LOC 2353Z 316DEG 53KT 4355 9302 4341 9334 4333 9383 

HAIL...<.75IN
WIND...60MPH

$$

LEE
075 
WWUS53 KDMX 210006
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SAT SEP 20 2014

IAC189-195-210016-
/O.EXP.KDMX.SV.W.0302.000000T0000Z-140921T0015Z/
WINNEBAGO IA-WORTH IA-
706 PM CDT SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR WINNEBAGO AND WORTH COUNTIES
WILL EXPIRE AT 715 PM CDT...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING
WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY AFTERNOON FOR NORTHWEST IOWA.

LAT...LON 4326 9379 4350 9396 4350 9303 4326 9302
TIME...MOT...LOC 0003Z 316DEG 53KT 4355 9302 4341 9334 4333 9383 

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:27 PM CDT, 7 minutes earlier.

Area forecast discussion, Sep 20, 6:27 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SAT SEP 20 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 332 PM CDT SAT SEP 20 2014

FORECAST CONCERN IS WITH NEXT QUICK MOVING SHORTWAVE
TROUGH TO MOVE ACROSS MINNESOTA INTO WISCONSIN AND LOOKS TO BARELY
CLIP NORTHEAST IOWA EARLY THIS EVENING. A VERY SMALL WINDOW FOR
CONVECTION...23Z TO 03Z TONIGHT OVER THE FAR NORTHEAST SECTIONS OF
THE FORECAST AREA. LIMITED INSTABILITY BUT LOW LEVEL SHEAR IS DECENT
AND ENOUGH DEEP FORCING PRESENT FOR ISOLATED SEVERE POTENTIAL EARLY
IN THE EVENING. OTHERWISE...LOWERED POPS PRIOR TO 00Z SUNDAY ACROSS
THE SOUTHEAST AS ANY FORCING HAS PUSHED SOUTHEAST INTO MISSOURI. LOW
TEMPERATURES TONIGHT SHOULD COOL DOWN BEHIND THE SHORTWAVE TONIGHT
AND LEANED TOWARD THE COOLER NAM12/SREF.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 332 PM CDT SAT SEP 20 2014

OVERALL THE LONG TERM FORECAST IS PRETTY QUIET...BUT WITH AN
INTERESTING INTERLUDE TOWARD THE MIDDLE OF NEXT WEEK. FIRST...A
STRONG NORTHERN STREAM SHORTWAVE APPROACHING TONIGHT WILL SWING
ACROSS THE UPPER MIDWEST AND GREAT LAKES ON SUNDAY...PUSHING
THROUGH A REINFORCING SHOT OF COOLER AIR THAT WILL KEEP OUR HIGH
TEMPERATURES IN CHECK. THE PASSAGE OF THIS SYSTEM WILL PRODUCE
BREEZY CONDITIONS ACROSS THE AREA DURING THE DAYTIME AND ALSO
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS...BUT THESE SHOULD
REMAIN JUST NORTH OF OUR FORECAST AREA. A SURFACE HIGH PRESSURE
AREA WILL THEN BUILD ACROSS IOWA ON SUNDAY NIGHT BRINGING LIGHT
WINDS AND COOL TEMPERATURES...BUT WITH LOWS REMAINING IN THE 40S.

BY MONDAY THE 500 MB PATTERN WILL BE CHARACTERIZED BY A BROAD
RIDGE EXTENDING ACROSS THE WESTERN HALF OF THE U.S. AND UP INTO
CENTRAL CANADA...HOWEVER A WEAKNESS IN THE FORM OF A BROAD TROUGH
WILL BE CAUGHT UP BENEATH THE RIDGE ACROSS THE CENTRAL AND
NORTHERN ROCKIES BY MONDAY EVENING. THE SUBSEQUENT EVOLUTION OF
THIS PATTERN LOOKS TO BE COME SOMEWHAT ATYPICAL. BY LATE TUESDAY
THE TROUGH FEATURE WILL HAVE PROGRESSED TO THE DAKOTAS AND
NEBRASKA BUT ON TUESDAY NIGHT A SHORTWAVE PASSING BY FURTHER
NORTH ACROSS CANADA SHOULD PHASE WITH IT AND DIG MOST OF THE
ENERGY OUT...ALLOWING THE RIDGE TO REBUILD ACROSS THE ROCKIES FROM
WEDNESDAY ONWARD. THE CATCH IS THAT NEARLY ALL LARGE SCALE MODELS
NOW DEPICT A SCENARIO WHERE SOME OF THE VORTICITY FROM THE TROUGH
IS ABANDONED AND BECOMES TRAPPED BENEATH THE DEVELOPING
RIDGE...RESULTING IN ANOMALOUSLY LOW PRESSURE HEIGHTS AND CREATING
A PROBLEMATIC TEMPERATURE AND PRECIPITATION FORECAST.

INITIALLY THE EARLY PART OF THE WEEK WILL BE QUIET WITH THE
SURFACE HIGH DEPARTING AND THE BROAD 500 MB TROUGH NOT HAVING YET
ARRIVED. THE DRY CONDITIONS WILL HOLD THROUGH TUESDAY...BUT THEN
AS THE TROUGH MOVES OVERHEAD TUESDAY NIGHT AND IS LARGELY SCOOPED
OUT ON WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ESPECIALLY ACROSS THE NORTHWEST HALF OF THE FORECAST
AREA. THE SYNOPTIC PATTERN IS NOT SUPPORTIVE OF A SEVERE WEATHER
OR HEAVY RAIN THREAT. AFTER THE BULK OF THE TROUGH IS SCOOPED OUT
WEDNESDAY NIGHT BUT SOME REMAINS LEFT BEHIND AS DISCUSSED
ABOVE...THE FORECAST PARTICULARLY FOR FRIDAY AND SATURDAY IS MORE
UNCERTAIN. HOWEVER...IT APPEARS THAT WITH THE CHARACTERISTICS OF
THE ABANDONED LOW PRESSURE ALOFT BEING SLOWLY WASHED OUT BENEATH
THE RIDGE PRECIPITATION WILL BE PRETTY UNLIKELY...BUT TEMPERATURES
WILL PROBABLY BE HELD BACK FROM WARMING AS MUCH AS THEY NORMALLY
WOULD BENEATH A RIDGE AS PRONOUNCED AS THE ONE BUILDING LATER IN
THE WEEK. THEREFORE...AT THIS TIME THE PRIMARY IMPACT ON THE
FORECAST IS TO KEEP HIGH TEMPERATURES IN THE MID TO POSSIBLY UPPER
70S LATER IN THE WEEK AS OPPOSED TO GOING UP INTO THE 80S...AND
ALSO TO HOLD SOME LINGERING CLOUDS IN FOR THESE DAYS.

&&

.AVIATION...21/00Z
ISSUED AT 627 PM CDT SAT SEP 20 2014

LINE OF STORMS PUSHING INTO NORTHERN IOWA ALONG A WEAK FRONTAL
BOUNDARY. EXPECT THEM TO IMPACT KMCW AND KALO THROUGH MID/LATE
EVENING. NORTHWESTERLY WINDS TO PICK UP SOME BEHIND THE BOUNDARY
AND ALSO WITH DAYTIME MIXING SUNDAY. SOME LOW VFR CIGS POSSIBLE
WITH THE STORMS AND ALSO AGAIN SUNDAY WITH SOME LINGERING MID
LEVEL MOISTURE AS THE UPPER LEVEL DISTURBANCE DROPS SOUTH THROUGH
THE AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...LEE
AVIATION...BEERENDS
Hazardous weather outlook, Sep 20, 3:40 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SAT SEP 20 2014

IAZ023-024-033>037-044>050-057>062-070>075-081>086-092>097-221100-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
340 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ004>007-015>017-025>028-038-039-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK-
340 PM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS EVENING
INTO EARLY TONIGHT...ESPECIALLY TOWARD THE MINNESOTA BORDER.
STRONG WINDS AND HAIL WOULD BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEE

In the hours before

Special weather statement, Sep 20, 6:12 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT SAT SEP 20 2014

IAZ004-005-015-210100-
EMMET-KOSSUTH-PALO ALTO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG
612 PM CDT SAT SEP 20 2014

...GUSTY WINDS EXPECTED EARLY THIS EVENING...

NORTHWEST WINDS WILL INCREASE THIS EVENING BEHIND A WEAK FRONTAL
BOUNDARY. WINDS OF 20 TO 25 MPH WITH GUSTS TO 30 TO 35 MPH CAN BE
EXPECTED THROUGH 8PM CDT.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:49 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas41 min
Sep 19, 11:27 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto33 min
Sep 19, 11:33 PM CDTSevere Thunderstorm WarningDMXSac17 min
Sep 19, 11:53 PM CDTSpecial Weather StatementDMXHumboldt, Pocahontas67 min
Sep 20, 12:00 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster19 min
Sep 20, 12:54 AM CDTSpecial Weather StatementDMXCalhoun, Sac51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.